The year did not get any better. Natasja’s pains became more severe. Her knee joints would swell up (see picture) and at times she could hardly manage to get upstairs. Her stomach cramps increased and she was having serious diarrhoea. During this time we were consulting a Rheumatologist and also a hormone specialist who was concerned about Natasja’s size and height.
In August 2013, Natasja was hospitalized again as she was still having serious headaches and continued to be nauseous. This time she was diagnosed with Cephalalgia which is described as a pain in her head caused by dilation of cerebral arteries or muscle contractions or a reaction to drugs.
The headaches and feeling sick continued and was truly disrupting her life. She was still losing feeling in her left leg but as always the doctor had no idea why this was happening. This doctor wanted to try and keep a watchful eye on how she was progressing and I did mention to him about the HPV vaccine. Natasja was put on to another drug, amitriptyline 10 mg which was to be increased until she was on seven tablets a day.
She was still going to school, or trying to, but it was becoming increasingly difficult for her to do so. The school was very good in that they provided a bed for her to have a rest if she needed to. Eventually they allowed our daughter to go for a few hours per day and to attend in classes that would not be too difficult for her.
Then in October 2013, Natasja had to be admitted again to Frederiksberg Hospital and this time she was diagnosed as having POTS (Postural Orthostatic Tachycardia Syndrome). This condition is an abnormality of the functioning of the autonomic (involuntary) nervous system. Some of the medications she is on do not appear to be helping and they will be reviewing these and making changes as and when they think it is right to do so.
Natasja has lost of a lot of weight and her body is bloated as if there is a lot of fluid retention. Her legs are particularly vulnerable to this swelling.
Things do not improve as we go into 2014. To allow our daughter to sleep we had to call the emergency medical service who gave her a morphine tablet. In January, she was re-admitted to hospital, yet again.